Nebraska, 2022

Hail and Damaging Wind in Nebraska, June 7, 2022

June 7, 2022 · NWS GLD · 9 events in 2 counties and zones

A line of thunderstorms moved southeast across extreme Southwest Nebraska during the early evening hours. As the storms passed through Dundy and Hitchcock counties, up to egg sized hail was produced with a peak gust of 59 mph which occurred southeast of Culbertson, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms moved southeast across extreme Southwest Nebraska during the early evening hours. As the storms passed through Dundy and Hitchcock counties, up to egg sized hail was produced with a peak gust of 59 mph which occurred southeast of Culbertson, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 5:26 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 7, 5:26 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
526 PM MDT Tue Jun 7 2022

.UPDATE...
Issued at 509 PM MDT Tue Jun 7 2022

Severe Thunderstorm Watch #323 is in effect for southwest Nebraska
and northwest Kansas until midnight MDT/1am CDT.

Severe Thunderstorm Watch #322 remains in effect for northeast
Colorado until 8pm MDT/9pm CDT.

Large hail and damaging winds remain the main threats. An isolated
tornado can't be ruled out. Locally heavy rainfall that may cause
flash flooding is also possible, especially mainly along and east
of Highway 83.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 315 PM MDT Tue Jun 7 2022

Across the Tri State region this afternoon, skies are a partly to
mostly sunny mix with daytime cumulus and even some scattered storms
popping up around the area. Temperatures are currently ranging
widely from the upper 70s west into the upper 80s east.

For the remainder of the afternoon into this evening, the main wx
focus will be the threat for severe weather. All threats are in
play, along with flooding from locally heavy rainfall.

Currently, the latest RAP40 500mb analysis and mid level water vapor
are showing zonal flow aloft with an embedded shortwave moving east
through Colorado. At the surface, a meandering frontal boundary has
set up across the central cwa. Instability along the boundary is
already creating severe storms, that are pushing slowly eastward in
tandem to the front orientation.

The latest from the SPC mesoanalysis is showing SBCape around 2000-
3000j/kg, DCape around 1000-1200j/kg, MUCape 2000-3000j/kg and bulk
effective shear around 45-55kts with a west-northwest direction.
Storms moving in the vicinity of the boundary, tapping into these
conditions will produce storms capable of producing large hail
(2"+), damaging winds (70mph+) and even tornado potential. While the
main threats will be wind and hail, potential locally heavy rainfall
could produce flash flooding in prone areas. At this time, northeast
zones are in the spotlight due to these areas receiving several
inches of rain. As a result, a flood watch is in effect until 09z
Wednesday for Red Willow, Decatur, Norton, Graham and Sheridan
counties. A severe thunderstorm watch is currently in effect for
northeast Colorado only at this time due to slow movement of storms.
This will probably be expanded eastward as the afternoon progresses.

Latest guidance has potential several rounds of convection with the
potential for an MCS to develop and move through northern zones
later this evening. Precipitation will taper late, after 06z
Wednesday.

On Wednesday, most of the cwa will see a reprieve in rw/trw as upper
ridging works in from the west. There is a low chance for some
rw/trw in southwest zones late as a shortwave moves through the
upper ridge.

By Thursday, the region will go right back into concerns for severe
weather. SPC has a marginal/slight risk area for the cwa for the
afternoon/evening hours. Similar to the past several days, expecting
wind and hail threats. Eastern areas are under a marginal risk for
excessive rainfall. Areas along and east of Highway 83 will have to
be monitored for flood watch potential, but will be highly dependent
on how much rain is received this afternoon/evening.

For temps, highs on Wednesday in the mid 70s to lower 80s will give
way to mid 80s to around 90F on Thursday. Overnight lows in the
short term period will range from the upper 40s west to upper 50s
east tonight, mid to upper 50s Wednesday night and for Thursday
night mainly 50s with a few spots east of Highway 83 around 60F.

.LONG TERM...(Friday through Tuesday)
Issued at 244 PM MDT Tue Jun 7 2022

The latest GFS/ECMWF continue to show that the main wx feature in
the extended will be the building upper ridge cresting from the
Rockies into the Plains region sunday into Monday. 850mb temps for
both days will stretch into the +30c range and higher for the
afternoon hours. This will support above normal temps for the entire
cwa.

There will be a few shortwaves moving through the upper ridge Sunday
evening and again on Monday evening, that will trigger some
scattered showers/storms. These will be enhanced by lee-side
troughing coming off the Front Range. Limited qpf/moisture inflow so
will keep pops in slight chance category.

For temps, highs on Friday will range in the lower to mid 80s. Going
into the upcoming weekend, highs on Saturday will range in the upper
80s to lower 90s. For Sunday into next Monday, above normal with mid
to upper 90s expected. Tuesday, trending lower into the 80s.
Overnight lows will range from the mid 50 west to the mid 60s
east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 515 PM MDT Tue Jun 7 2022

For KGLD, VFR conditions thru 05z Wednesday with VCTS from 01z-
05z. From 05z-09z, IFR/VFR mix with ceilings down to around
OVC010 with VCTS. From 09z onward, VFR. Winds, variable direction
around 10kts due to site proximity to frontal boundary.

For KMCK, looking for VFR conditions thru 02z Wednesday, then
mixing with MVFR conditions as ceilings drop to BKN025-030 and
VCTS present. From 09z onward, VFR. Winds, east-northeast around
10kts, becoming north around 06z Wednesday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 4 AM CDT Wednesday for KSZ003-004-015-016.

CO...NONE.
NE...Flood Watch until 4 AM CDT Wednesday for NEZ081.

&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 7, 6:00 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
600 PM MDT Tue Jun 7 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
600 PM MDT Tue Jun 7 2022 /700 PM CDT Tue Jun 7 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Flood Watch is in effect for potential Flash Flooding due to
thunderstorms this evening and overnight. The areas affected will be
Red Willow county in Nebraska, and Decatur, Norton, Graham and
Sheridan counties in Kansas.

A Severe Thunderstorm Watch remains in effect until 8pm MDT/9pm CDT
for all counties in northeast Colorado.

A Severe Thunderstorm Watch is in effect until midnight MDT/1am CDT
for all counties in southwest Nebraska and northwest Kansas.

Strong to severe thunderstorms capable of damaging wind, hail
greater than 2 inches in diameter, and a few tornadoes will move
across the central High Plains region this afternoon and into the
early overnight hours. Locally heavy rainfall is also possible and
may produce flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Wednesday will be less active with only isolated non-severe storms
moving across the area during the afternoon and evening.

Thursday brings another chance of severe thunderstorms capable of
producing large hail and damaging wind gusts from midday into the
evening hours.

Hot temperatures with highs in the middle to upper 90s are expected
on Sunday and Monday along with the potential for isolated afternoon
and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate any reports of
severe weather via telephone and social media.

In the hours before

Local storm report, Jun 7, 6:08 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
06/07/2022  M85 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&
Local storm report, Jun 7, 6:23 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     5 SE BURLINGTON         39.25N 102.20W
06/07/2022  M64 MPH          KIT CARSON         CO   MESONET

&&
Local storm report, Jun 7, 6:24 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     8 SSE BURLINGTON        39.20N 102.20W
06/07/2022  M73 MPH          KIT CARSON         CO   MESONET

&&
Local storm report, Jun 7, 6:28 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             BURLINGTON              39.31N 102.27W
06/07/2022  E1.00 INCH       KIT CARSON         CO   PUBLIC

            MULTIPLE SOCIAL MEDIA REPORT OF QUARTER
            SIZED HAIL. LARGE AMOUNTS OF HAIL FELL IN
            THE CITY.

&&

KMK
Local storm report, Jun 7, 6:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             15 S KANORADO           39.12N 102.02W
06/07/2022  E1.75 INCH       WALLACE            KS   PUBLIC

            CALLER REPORTED PEA TO GOLF BALL SIZED HAIL
            THAT LASTED 13 MINUTES.

&&

KMK
Local storm report, Jun 7, 6:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 S BURLINGTON          39.25N 102.28W
06/07/2022  E2.00 INCH       KIT CARSON         CO   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

KMK

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hitchcock

When
June 7, 6:55 PM CST
Where
Hitchcock County, 5.14 mi SSW of Palisade
Measured
1 in hail
Reported by
Public
Coordinates
40.278, -101.125

Hail, Hitchcock

When
June 7, 6:56 PM CST
Where
Hitchcock County, 2.3 mi ENE of Stratton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.165, -101.191

Hail, Hitchcock

When
June 7, 6:56 PM CST
Where
Hitchcock County, 5.35 mi SSE of Palisade Rich Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
40.228, -101.183

Hail, Dundy

When
June 7, 6:00 PM MST
Where
Dundy County, 11.23 mi NW of Max
Measured
2.13 in hail
Reported by
Social Media
Coordinates
40.247, -101.532

Hail measuring at 2.13 inches was reported as a thunderstorm moved over the location.

Hail, Hitchcock

When
June 7, 7:08 PM CST to 7:18 PM CST
Where
Hitchcock County, 4.38 mi E of Trenton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.182, -100.937

Pea to penny sized hail reported over a duration of approximately ten minutes.

Hail, Hitchcock

When
June 7, 7:09 PM CST
Where
Hitchcock County, 1.72 mi WSW of Trenton Arpt
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
40.174, -101.062

Hail, Hitchcock

When
June 7, 7:11 PM CST
Where
Hitchcock County, 4.67 mi SW of Culbertson
Measured
2 in hail
Reported by
Social Media
Coordinates
40.191, -100.902

Quarter to egg sized hail reported.

Hail, Hitchcock

When
June 7, 7:20 PM CST
Where
Hitchcock County, 0.53 mi W of Culbertson
Measured
2.5 in hail
Reported by
Public
Coordinates
40.230, -100.840

Multiple reports of dime to egg sized hail reported in the town of Culbertson.

Thunderstorm Wind, Hitchcock

When
June 7, 7:30 PM CST
Where
Hitchcock County, 7 mi SSE of Culbertson
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.136, -100.779

Reported via mesonet station EW9525.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034176, 1034174, 1034175, 1034185, 1034188, 1034187, 1034195, 1034219, 1034225.